Alert archive / Louisiana / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Shreveport, LA

March 2, 1997Union Parish, Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Mar 2, 1997, 1:03 AM CST for Union Parish, Louisiana; Union County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 1997, 1:03 AM CST (07:03 UTC)
Expired
Mar 2, 1997, 5:00 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Union County, AR, Union Parish, LA

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 020704
FFWSHV
ARC139-LAC111-021100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 AM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 AM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTH ARKANSAS
 
   ...UNION COUNTY
 
 
IN NORTHEAST LOUISIANA
 
   ...UNION PARISH
 
AT 1 AM CST DOPPLER WEATHER RADAR IN SHREVEPORT CONTINUED TO INDICATE A
20 MILE WIDE BAND OF NUMEROUS SHOWERS AND THUNDERSTORMS FROM STRONG
ARKANSAS TO BERNICE LOUISIANA. DOPPLER RADAR INDICATES 1 TO 2 INCHES OF
RAIN PER HOUR WITHIN THIS AREA OF PRECIPITATION. THE BAND OF SHOWERS AND
THUNDERSTORMS WAS NEARLY STATIONARY WHILE THE INDIVIDUAL STORMS CONTINUE
TO MOVE NORTHEAST AT 40 MPH. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND MOVE OVER THE SAME AREAS THROUGH 5 AM WITH ADDITIONAL
AMOUNTS OF 1 TO 2 INCHES POSSIBLE.
 
WATER COVERED HIGHWAY 167 JUST NORTH OF BERNICE LOUISIANA.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 9:27 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 1, 9:27 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CST SAT MAR 1 1997

BUSY EVENING. NEW CONVECTION IN CENTRAL TX WL BEAR WATCHING.  FIRST
LOOK AT GUIDANCE SHOWS W TX 500MB LOW A BIT SLOWER THAN PREVIOUS
MODELS SO WX MAY NOT CLEAR OUT AS QUICKLY AS EARLIER THOUGHT. BETTER
CHANCE OF NEXT PSBL ROUND OF SVR WX MAY BE FURTHER SOUTH.  FRONT
MOVING EAST AND WILL BE THRU SHV AREA NEXT COUPLE OF HOURS. IT WILL
BRING SOME COOLING OF TEMPS AND CURRENT FCSTS FOR NW LA LOOK GOOD.

In the hours before

Special weather statement, Mar 1, 11:23 PM CST, 1 hour 40 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 PM CST SAT MAR 1 1997

...TORNADO WATCH UNTIL 300 AM FOR COLUMBIA AND UNION COUNTIES IN
SOUTH ARKANSAS...

...SEVERE WEATHER REMAINS A THREAT ACROSS NORTH LOUISIANA AND EAST
TEXAS...

AT 1120 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.
THE STRONGEST STORMS WERE LOCATED NEAR EL DORADO...JUST SOUTHEAST OF
HOMER...NEAR COUSHATTA AND AT SAN AUGUSTINE TEXAS. THESE STORMS MAY
PRODUCE FROM ONE TO TWO INCHES OF RAIN IN AN HOUR.

THIS BAND WAS DRIFTING SLOWLY EAST...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

SOME PONDING OF WATER ON ROADS ALONG WITH FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS LIKELY IN THE HEAVIER STORMS.

THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED OVER NORTH
LOUISIANA AND EAST TEXAS...HOWEVER...AS THE MAIN UPPER LEVEL STORM
MOVES OUT OF SOUTHWEST TEXAS STORMS ARE EXPECTED TO INTENSIFY ONCE
AGAIN...POSSIBLY REQUIRING NEW SEVERE WEATHER WATCHES. STAY TUNED FOR
THE LATEST UPDATES.

IV
Special weather statement, Mar 1, 11:25 PM CST, 1 hour 38 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 PM CST SAT MAR 1 1997

...TORNADO WATCH UNTIL 300 AM FOR COLUMBIA AND UNION COUNTIES IN
SOUTH ARKANSAS...

...SEVERE WEATHER REMAINS A THREAT ACROSS NORTH LOUISIANA AND EAST
TEXAS...

AT 1120 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.
THE STRONGEST STORMS WERE LOCATED NEAR EL DORADO...JUST SOUTHEAST OF
HOMER...NEAR COUSHATTA AND AT SAN AUGUSTINE TEXAS. THESE STORMS MAY
PRODUCE FROM ONE TO TWO INCHES OF RAIN IN AN HOUR.

THIS BAND WAS DRIFTING SLOWLY EAST...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

SOME PONDING OF WATER ON ROADS ALONG WITH FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS LIKELY IN THE HEAVIER STORMS.

THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED OVER NORTH
LOUISIANA AND EAST TEXAS...HOWEVER...AS THE MAIN UPPER LEVEL STORM
MOVES OUT OF SOUTHWEST TEXAS STORMS ARE EXPECTED TO INTENSIFY ONCE
AGAIN...POSSIBLY REQUIRING NEW SEVERE WEATHER WATCHES. STAY TUNED FOR
THE LATEST UPDATES.

IV
Special weather statement, Mar 2, 12:41 AM CST, 22 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CST SUN MAR 2 1997

...TORNADO WATCH FOR COLUMBIA AND UNION COUNTIES IN SOUTH ARKANSAS
HAS BEEN CANCELLED.

...FLASH FLOOD WATCH IN EFFECT UNTIL 415 AM FOR BIENVILLE...CLAIBORNE
AND WEBSTER PARISHES IN NORTHWEST LOUISIANA...

AT 1240 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.

RAINS OF ONE TO TWO INCHES PER HOUR WERE INDICATED BY DOPPLER RADAR
TO BE FALLING OVER NORTHWEST LOUISIANA FROM NEAR HOMER TO SIBLEY...
AND FROM SOUTHEAST OF EL DORADO ARKANSAS TO BERNICE LOUISIANA.

THIS BAND WAS NEARLY STATIONARY...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

PONDING OF WATER ON ROADS ALONG WITH FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS IS LIKELY.

NO SEVERE WEATHER WAS INDICATED OVER THE FOUR STATE AREA...HOWEVER
SEVERE WEATHER IS STILL POSSIBLE LATER TONIGHT ACROSS THE SOUTHERN
PORTIONS OF NORTHEAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA AS
AN UPPER LEVEL STORM OVER SOUTHWEST TEXAS MOVES EAST.

IV
Special weather statement, Mar 2, 12:41 AM CST, 22 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020845-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CST SUN MAR 2 1997

...TORNADO WATCH FOR COLUMBIA AND UNION COUNTIES IN SOUTH ARKANSAS
HAS BEEN CANCELLED.

...FLASH FLOOD WARNING IN EFFECT UNTIL 415 AM FOR BIENVILLE...
CLAIBORNE AND WEBSTER PARISHES IN NORTHWEST LOUISIANA...

AT 1240 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.

RAINS OF ONE TO TWO INCHES PER HOUR WERE INDICATED BY DOPPLER RADAR
TO BE FALLING OVER NORTHWEST LOUISIANA FROM NEAR HOMER TO SIBLEY...
AND FROM SOUTHEAST OF EL DORADO ARKANSAS TO BERNICE LOUISIANA.

THIS BAND WAS NEARLY STATIONARY...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

PONDING OF WATER ON ROADS ALONG WITH FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS IS LIKELY.

NO SEVERE WEATHER WAS INDICATED OVER THE FOUR STATE AREA...HOWEVER
SEVERE WEATHER IS STILL POSSIBLE LATER TONIGHT ACROSS THE SOUTHERN
PORTIONS OF NORTHEAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA AS
AN UPPER LEVEL STORM OVER SOUTHWEST TEXAS MOVES EAST.

IV
Special weather statement, Mar 2, 12:43 AM CST, 20 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CST SUN MAR 2 1997

...TORNADO WATCH FOR COLUMBIA AND UNION COUNTIES IN SOUTH ARKANSAS
HAS BEEN CANCELLED.

...FLASH FLOOD WATCH IN EFFECT UNTIL 415 AM FOR BIENVILLE...CLAIBORNE
AND WEBSTER PARISHES IN NORTHWEST LOUISIANA...

AT 1240 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.

RAINS OF ONE TO TWO INCHES PER HOUR WERE INDICATED BY DOPPLER RADAR
TO BE FALLING OVER NORTHWEST LOUISIANA FROM NEAR HOMER TO SIBLEY...
AND FROM SOUTHEAST OF EL DORADO ARKANSAS TO BERNICE LOUISIANA.

THIS BAND WAS NEARLY STATIONARY...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

PONDING OF WATER ON ROADS ALONG WITH FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS IS LIKELY.

NO SEVERE WEATHER WAS INDICATED OVER THE FOUR STATE AREA...HOWEVER
SEVERE WEATHER IS STILL POSSIBLE LATER TONIGHT ACROSS THE SOUTHERN
PORTIONS OF NORTHEAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA AS
AN UPPER LEVELL STORM OVER SOUTHWEST TEXAS MOVES EAST.

IV
Special weather statement, Mar 2, 12:46 AM CST, 17 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020845-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CST SUN MAR 2 1997

...TORNADO WATCH FOR COLUMBIA AND UNION COUNTIES IN SOUTH ARKANSAS
HAS BEEN CANCELLED.

...FLASH FLOOD WARNING IN EFFECT UNTIL 415 AM FOR BIENVILLE...
CLAIBORNE AND WEBSTER PARISHES IN NORTHWEST LOUISIANA...

AT 1240 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.

RAINS OF ONE TO TWO INCHES PER HOUR WERE INDICATED BY DOPPLER RADAR
TO BE FALLING OVER NORTHWEST LOUISIANA FROM NEAR HOMER TO SIBLEY...
AND FROM SOUTHEAST OF EL DORADO ARKANSAS TO BERNICE LOUISIANA.

THIS BAND WAS NEARLY STATIONARY...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

PONDING OF WATER ON ROADS ALONG WITH FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS IS LIKELY.

NO SEVERE WEATHER WAS INDICATED OVER THE FOUR STATE AREA...HOWEVER
SEVERE WEATHER IS STILL POSSIBLE LATER TONIGHT ACROSS THE SOUTHERN
PORTIONS OF NORTHEAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA\ AS
AN UPPER LEVEL STORM OVER SOUTHWEST TEXAS MOVES EAST.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 12:10 AM CSTFlash Flood WarningSHVBienville, Claiborne, Webster4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVBossier, Caddo, Webster4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVDe Soto4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVClaiborne4 hr
Mar 2, 6:21 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo39 min
Mar 2, 9:27 AM CSTFlash Flood WarningSHVBienville, Claiborne, Lincoln, Union, Webster4 hr
Mar 2, 9:27 AM CSTFlash Flood WarningSHVBossier, De Soto, Red River4 hr
Mar 2, 10:44 AM CSTFlash Flood WarningSHVCaddo4 hr
Mar 2, 11:41 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo49 min
Mar 2, 12:28 PM CSTTornado WarningSHVClaiborne, Webster32 min
Mar 2, 5:37 AM CSTFlash Flood WarningSHVColumbia, Lafayette3 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVUnion3 hr
Mar 2, 7:47 AM CSTFlash Flood WarningSHVHoward, Little River, Sevier4 hr
Mar 2, 11:27 AM CSTFlash Flood WarningSHVColumbia, Lafayette4 hr
Mar 2, 11:27 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 12:58 PM CSTSevere Thunderstorm WarningSHVColumbia, Union47 min
Mar 2, 2:05 PM CSTSevere Thunderstorm WarningSHVColumbia40 min
Mar 2, 2:41 PM CSTSevere Thunderstorm WarningSHVMiller34 min
Mar 2, 2:51 PM CSTSevere Thunderstorm WarningSHVLittle River39 min

Nearby

Flash Flood Warnings in Louisiana, 1997Flash Flood Warnings in Arkansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.